I started to pass uric acid kidney stones about 5 weeks ago. I am still passing small orange stones. My Dr put me on Potassium Citrate 10 mg night and morning. Every night since I started taking this drug I have had sever leg cramps in the thighs, calves, ankles, feet and toes. The cramps only come at nights. I am not able to sleep and legs are very sore. I stopped taking the drug 2 days ago and last night I was able to sleep through the night with no cramps. Has anyone else experienced this?
Can Potassium Citrate cause leg crams and muscel spasims?
Question posted by sja4748 on 13 Feb 2016
Last updated on 10 September 2019 by Sugar7847
I have severely low potassium, to the point that I’ve been hospitalized multiple times because it caused my heart to stop. Symptoms of critically low potassium include severe spasms, which are referred to as a certain type of seizure, & severe muscle weakness. I know my potassium is critically low when my thigh muscles become so weak I can’t walk. The Dr told me that low potassium & high potassium have similar symptoms, so I would think that if you’re on a potassium supplement it could absolutely cause those symptoms. I would definitely mention that to your Dr, if for no other reason than the spasms & weakness can be extremely painful.
I too have been given a prescription for Potassium Citrate and had been taking Potassium Cholrinate--not sure if I spelled that correctly, but anyway--the cramps started in my legs at night about 2 weeks ago, and now have progressed to my hip and down the front of my left leg in the morning... I get up to take a shower and can hardly stand due to the pain in my left leg and hip. I have also started with a pain, if you will, right above my ankle. It reminds me of gout... I still have my Potassium Cholrinate pills and will start taking them again--this terrible, horrific pain in my hip and leg is for the birds.
After having a large uric acid kidney stone removed surgically, my doctor put me on a high dose of Potassium Citrate. I was feeling very sick after two weeks. He changed to a lower dose and my symptoms are less severe but there none the less. I, too, experienced severe leg cramps in thighs, calves, feet, and toes after starting this medicine. I also have a heavy and painful feeling in my feet and legs and I'm walking funny, kind of clumping around. I also experienced what I feel was a gout attack in my knee - with pain so bad I actually cried. I've never experienced this before. I'm seeing my primary care tomorrow and will ask if I can stop taking this medicine.
It's very possible. Potassium deficiency can cause cramps so I assume maybe talking to your doctor about a lower dosage, but i believe this is a side effect of it.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.